Böger, Carsten A. and Rümmele, Petra and Mihatsch, Michael J. and Banas, Bernhard and Krämer, Bernhard K. (2006) Reverse diastolic intrarenal flow due to calcineurin inhibitor (CNI) toxicity. American journal of transplantation 6 (8), pp. 1963-1967.
Download (267kB) - Repository staff only
Renal calcineurin inhibitor (CNI) toxicity is a frequent side effect of immunosuppression with CNIs in solid organ transplantation, leading to acute and chronic renal failure. Acute CNI toxicity is due to vasoconstriction of the vasa afferens and efferens and vacuolization of smooth muscle cells with medial hyalinosis, leading to vessel lumen narrowing. Our case had an acute renal failure 8 months after deceased donor kidney transplantation under treatment with tacrolimus, sirolimus and prednisolone. In Doppler sonography, we observed reverse diastolic intrarenal blood flow, reflecting intense vessel narrowing. There were histological signs of acute CNI toxicity. Within days of reducing the tacrolimus trough level, renal function improved markedly and Doppler sonography showed orthograde intrarenal blood flow. This is the first case of functional, Doppler sonographic evidence for CNI-induced, rapidly reversible narrowing of intrarenal vessels. This case illustrates the potential role of tacrolimus and sirolimus dosing in combination therapy to produce severe intrarenal vasoconstriction.
|Institutions:||Medicine > Lehrstuhl für Innere Medizin II|
|Keywords:||Calcineurin inhibitor toxicity; Doppler sonography; histology; immunosuppression; kidney transplantation; renal failure|
|Subjects:||600 Technology > 610 Medical sciences Medicine|
|Refereed:||Yes, this version has been refereed|
|Created at the University of Regensburg:||Yes|
|Deposited On:||22 Mar 2007|
|Last Modified:||13 Mar 2014 09:50|